I noticed that my outer ankles have some dark discoloration. I don't know what it's from. I had one family member tell me that I should soak them and gently rub with a pumice, but it didn't seem to help. I have started to use a bleaching cream and it looks as though it has gotten darken, so I discontinued use. I have no idea what triggered this and thought maybe some could possibly tell me what causes this discoloration. I
Hyperkeratosis is a thickening of the skin that occurs due to excessive accumulation of keratin in the outer layers of the skin. Thickening of the skin protects it against rubbing, pressure and irritation. The majority of the forms of hyperkeratosis are painless.
Hyperpigmentation accompanies this type of hyperkeratosis which is due to repeated contact or pressure between the body and the environment.
This is commonly seen on the elbows, knees and ankles on the bony surfaces, more commonly seen in dark skinned individuals.
Treatment of hyperkeratosis depends on the type, location, severity and cause. Most treatments are aimed at softening the keratin and removing the thickened skin. This may be accomplished with topical creams that contain as the active ingredient salicylic acid, alpha-hydroxy acid (lactic or glycolic acid), urea, or tretinoin.
You can also use skin lightening agents like Hydroquinone 2-4% on the areas of discoloration which is a skin bleaching agent.
Scrubbing and rubbing these areas, which is often your natural inclination, will simply make the problem worse.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.
We're in the process of updating our system during which our trackers and health tools will not be available. We are doing our best to finish this update quickly. They should become available by 6:00 p.m. PST